Hail, Lewis
- When
- June 26, 3:32 PM EST to 3:36 PM EST
- Where
- Lewis County, 1 mi ESE of Ferry Vanceburg
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.593, -83.304
An unstable airmass over the Ohio Valley combined with a weak mid level disturbance to spark scattered thunderstorms over the region, a few of which became severe with damaging wind or large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
An unstable airmass over the Ohio Valley combined with a weak mid level disturbance to spark scattered thunderstorms over the region, a few of which became severe with damaging wind or large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 26, 12:17 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 117 PM EDT THU JUN 26 2008 .SYNOPSIS... A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE REGION THROUGH THE END OF THE WEEK. AS WEAK DISTURBANCES MOVE ACROSS THE AREA...SHOWERS AND THUNDERSTORMS WILL OCCUR. A COLD FRONT WILL CROSS THE REGION ON SATURDAY AND SATURDAY NIGHT...PUTTING AN END TO THUNDERSTORM ACTIVITY AND ALLOWING COOLER AND DRIER AIR TO ENTER THE OHIO VALLEY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SOME CIRCULATION NOTED ON SATELLITE IMAGES WITH COMPLEX CURRENTLY OVER NORTHWEST INDIANA. THE 12Z NAM SEEMS TO BE PICKING UP ON THIS...BRINGING ASSOCIATED MID LEVEL SHORT WAVE SOUTHEAST ACROSS OUR AREA THROUGH TONIGHT. AS AIRMASS DESTABILIZES THROUGH THIS AFTERNOON...EXPECT TO SEE SOME ISOLATED THUNDERSTORM DEVELOPMENT THROUGH MID AFTERNOON...WITH BETTER DEVELOPMENT AS BETTER FORCING MOVES IN WITH SHORT WAVE LATE THIS AFTERNOON AND EVENING. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... ACTIVITY THAT IS AROUND THIS AFTERNOON SHOULD DROP OFF WITH A DIURNAL MINIMUM BUT IT IS DIFFICULT TO SAY THAT STRONG STORMS MAY NOT LINGER INTO THE OVERNIGHT HOURS OR THAT MID LEVEL ENERGY COULDNT SPARK CONTINUED ACTIVITY. MODELS ARE IN OVERALL AGREEMENT ON THE PATTERN BUT CANT COME TO THE CONSENSUS ON PLACEMENT DUE TO THE ZONAL FLOW AND NEBULOUS PLACEMENT OF MID LEVEL S/W ENERGY. OVERNIGHT LOWS SHOULD CONTINUE TO SEE A SLIGHT INCREASE TONIGHT AND TOMORROW NIGHT...HANGING TOUGH IN THE UPPER 60S TO AROUND 70. NAM IS SHOWING SHOWERS ON FRIDAY WILL KEEP HIGH TEMPS LIMITED TO AROUND 80 BUT THIS APPEARS TOO FAR OFF. DID NOT RAISE TEMPS TO THE 90S AS SHOWN BY GFS AND FWC NUMBERS BUT KEPT A SOLUTION CLOSER TO PREVIOUS FORECAST WITH UPPER 80S. THE FRONTAL PASSAGE ON SATURDAY WILL LIKELY OCCUR LATER IN THE DAY WITH STORMS FIRING AHEAD OF IT. NAM SHOWING AN INITIAL PRESSURE TROUGH WITH A DISASSOCIATED WIND SHIFT AND ACTUAL FRONT LATER IN THE EVENING...POSSIBLY SPARKING A SECOND ROUND OF CONVECTION. IT IS TOO EARLY IN THE FORECAST PROCESS TO SAY THAT THIS WOULD OCCUR. GFS IS A BIT TOO UNREALISTIC IN BRINGING A SECOND CLOSED LOW UP LATE OVERNIGHT SATURDAY/EARLY SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... AFTER COLD FRONT SAT NIGHT...UPPER FLOW WORKS IN THOUGH THE WINDS TAKE THEIR TIME TO SHIFT TO THE NW. COOLEST AIR OVER OHIO VALLEY WILL OCCUR ON MONDAY WITH A GRADUAL WARMUP EXPECTED ON DAYTIME HIGHS. NIGHTTIME MINS SHOULD FALL IN THE 60-65 RANGE THAT WAS ALREADY IN THE FORECAST. ONLY REAL CHANGES MADE TO THE EXTENDED WAS TO CUT THE TEMPERATURES GRADIENT ON TUESDAY AS A REINFORCING THERMAL TROUGH WILL CROSS THE REGION AND COLD POOL ALOFT WOULD NOT ALLOW FOR HIGHS IN THE SW TO REACH THE UPPER 80S. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... ISOLATED THUNDERSTORMS ARE DEVELOPING EARLY THIS AFTERNOON ACROSS AREA IN UNSTABLE AIRMASS. BETTER FORCING WILL WORK INTO THE AREA FROM THE WEST THROUGH LATE AFTERNOON AS MID LEVEL SHORT WAVE APPROACHES. WILL HANDLE CURRENT ACTIVITY WITH A TEMPO CB AND THEN GO WITH A VCTS THIS EVENING WITH THE STRONGER UPPER LEVEL FORCING. ANY THUNDERSTORM ACTIVITY SHOULD THEN TAPER OFF OVERNIGHT. OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH SUNDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...FRANKS NEAR TERM...JGL SHORT TERM...FRANKS LONG TERM...FRANKS AVIATION...JGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 428 PM EDT THU JUN 26 2008 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051-053-060>063- 070>073-077>082-088-270915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-MIAMI-CLARK-PREBLE- MONTGOMERY-GREENE-FAYETTE OH-BUTLER-WARREN-CLINTON-ROSS-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 428 PM EDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. THE ATMOSPHERE HAS BECOME SUFFICIENTLY UNSTABLE TO ALLOW SOME THUNDERSTORMS TO REACH SEVERE LIMITS WITH DAMAGING WIND GUSTS AND HAIL TO THE SIZE OF NICKELS. THE THREAT OF SEVERE WEATHER WILL DIMINISH LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL CROSS THE REGION LATE SATURDAY. SHOWERS AND THUNDERSTORMS AHEAD OF IT AND ALONG IT MAY PRODUCE DAMAGING WIND OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ026-034-035-043>046-052-054>056-064-065-074-270915- HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-CHAMPAIGN- MADISON-FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD-HOCKING- 428 PM EDT THU JUN 26 2008 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. THE ATMOSPHERE HAS BECOME SUFFICIENTLY UNSTABLE TO ALLOW SOME THUNDERSTORMS TO REACH SEVERE LIMITS WITH DAMAGING WIND GUSTS AND HAIL TO THE SIZE OF NICKELS. THE THREAT OF SEVERE WEATHER WILL DIMINISH LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL CROSS THE REGION LATE SATURDAY. SHOWERS AND THUNDERSTORMS AHEAD OF IT AND ALONG IT MAY PRODUCE DAMAGING WIND OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1134 AM EDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM FLOOD 2 SE BALTIMORE 39.83N 82.57W
06/26/2008 FAIRFIELD OH FIRE DEPT/RESCUE
STATE ROUTE 37 IS CLOSED 1 MILE SOUTH OF ROUTE 256 DUE TO
THE WALNUT CREEK OUT OF ITS BANKS. WATER DEPTH ON THE
ROAD IS 2 TO 3 FEET.
&&
SHOBE2SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 130 PM EDT THU JUN 26 2008 KYZ092-093-096-OHZ078-261800- CAMPBELL KY-KENTON KY-PENDLETON KY-CLERMONT OH- 130 PM EDT THU JUN 26 2008 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLERMONT...NORTHEASTERN PENDLETON...KENTON AND CAMPBELL COUNTIES THROUGH 200 PM EDT... AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR CAMPBELL COUNTY LAKE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... ALEXANDRIA...GUBSER MILL...IVOR...CALIFORNIA...MOSCOW...MENTOR...NEW RICHMOND...BLAIRSVILLE...NEW PALESTINE...NICHOLSVILLE...LINDALE AND AMELIA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
224 PM EDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG COLUMBUS 39.99N 82.99W
06/26/2008 FRANKLIN OH PUBLIC
SEVERAL TREES DOWN
0330 AM TSTM WND DMG LANCASTER 39.72N 82.60W
06/26/2008 FAIRFIELD OH TRAINED SPOTTER
SEVERAL LARGE TREES DOWN
0500 AM TSTM WND DMG 5 NE LOGAN 39.59N 82.34W
06/26/2008 HOCKING OH EMERGENCY MNGR
ABOUT 40 LARGE TREES DOWNED
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
245 PM EDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLOOD BALTIMORE 39.85N 82.61W
06/26/2008 FAIRFIELD OH TRAINED SPOTTER
SEVERAL ROADS STILL UNDER 2 FEET OF WATER.
&&
JDRThe Cincinnati radar (KILN), 102 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106687.